Thyroid Disorders Community
Neuropathy
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Neuropathy

I was diagnosed with Hashimotos a year ago and have been gradually upping my dose of Synthroid since then because I have angina and can't take a big dose yet.  I have started to get Neuropathy in my feet and my heels burn also.  Is this Thyroid related?  My doctor says yes, but I wanted to check with this forum and see if anyone has that with their Thyroid condition.  I also have red and burning knees and feet. Does anyone else have this?

Thanks,  Terri
Blank
1756321_tn?1377771734
I would highly recommend taking CoQ10 if you are going to continue taking a statin drug.  In general, studies have shown that CoQ10 supplements are not likely to cause serious side effects. Some people may experience gastrointestinal side effects such as nausea, vomiting, diarrhea, loss of appetite, heartburn, upper chest or throat discomfort.

"**Note: if your total cholesterol levels are very high (i.e. above 300 mg/dL), this may be an indicator of a metabolic abnormality or inflammatory process that needs to be addressed. Cholesterol is a repair substance in the body, and persistent elevations beyond a certain threshold may point to an underlying problem that hasn’t been identified." - excerpt from 5 reasons not to worry about your cholesterol numbers by Chris Kresser
Related Discussions
7 Comments Post a Comment
Blank
649848_tn?1357751184
I have burning in the bottoms of my feet, as well as neuropathy in feet and hands.  The neuropathy is caused by years of untreated pernicious anemia, so if you haven't been tested for B12 deficiency, you should ask your doctor to do so.  I'm not sure about the burning in the bottoms of my feet.  I don't think it's thyroid related, but at this point, I can't say.  Both my FT3 and FT4 are mid range, and I recently increased my T3 med to try to raise my FT3 into the upper 1/3 of range.

What are the levels of your TSH, FT3 and FT4, along with reference ranges (don't forget the ranges because they vary from lab to lab and must come from your own report).  

What medication(s)/dosage(s) are you on and how long have you been on them?  
Blank
Avatar_f_tn
My last Thyroid screen was done in January.  I was tested for TSH and Free T4, but not T3.

TSH 3.53 (0.27-4.20)

Free T4  1.0  (0.9-2.1)

My last Free T3 was 3.2  done last year.

I'm on 25mg + 12.5mg Synthroid a day  (slowly increasing this due to angina problem)

Nifedipine XL 30mg  (for angina)

Lipitor 40mg

Remeron 7.5 mg

Gabapentin 200mg  (for neuropathy and joint pain)

Lorazapam 1mg  (to help sleep)

aspirin  81mg  (to thin blood)

Multivitamin

vitamin D3  2000 IU

I have been on the Synthroid since Feb of last year, but have slowly increased it.  I suppose doctor will keep increasing until I feel better and hopefully that will be soon.  He says it's going to take a long time because of my angina.

All other medication I have been taking for a year except the Remeron and Gabapentin, as those I have been taking since October.
Blank
649848_tn?1357751184
Have you had vitamin B12 tested?  You need to do so, as deficiency can cause/make neuropathy SO much worse.  I was prescribed gabapentin at one time too, but the doctor who gave me the script never checked B12; another doctor did and dx'd pernicious anemia then started me on B12 shots. If I don't keep my B12 level at the top of the range, I get the neuropathy really bad.  
Blank
1756321_tn?1377771734
All statins drugs, including Lipitor, lists neuropathy as one of the numerous adverse side effects.  Neuropathy may persist even when the statin drug is discontinued. 70% of the myelin sheath (protects the nerves) is made up of cholesterol and fatty acids. Statins not only inhibit cholesterol synthesis but also inhibit synthesis of coenzyme Q10 (essential for heart health).  Another proposed cause of statin nerve damage is due to CoQ10 depletion.  

But to add, i have dry, burning feet from Hashimoto's thyroiditis. I do feel temporary relief if i splash water on my feet.  I thought this symptom was from permanent nerve damage due to my pernicious anaemia however i had a major hyperthyroid flare up and this symptom went away for a short period of time.
Blank
Avatar_f_tn
Yes, my B12 was tested last year and it was normal.  I do take a multivitamin supplement that has B12 in it alkong with all the other B vitamins.  One Endo doc last year thought I too had Pernicious anemia and he tested me for it, but I didn't have it.  Is this something that I should be tested for yearly?  It seems that alot of conditions have Neuropathy as a symptom, so it's going to be hard to pin down what the cause is for sure. I wish I knew, because I would love to get off of Gabapentin, as it is causing me to gain alot of weight.
Blank
Avatar_f_tn
Red Star,

I have been on Statins for 5 years, and I never had Neuropathy until now since I have been sick for 2 years with Hashimotos and/or possible other suto immune diseases.  I don't have much choice either, because my cholesteral is high and without the statins it would go sky high.  Before I went on them, my total cholesteral was 300, HDL 40 and LDL was 223, so as you can see it was pretty bad.  I think Hashimotos can also cause a high cholesteral count as well.

Do you take CoQ10?  If so, has it helped any, and what side effects if any have you encountered with it?  Thanks for info.  Terri
Blank
1756321_tn?1377771734
I would highly recommend taking CoQ10 if you are going to continue taking a statin drug.  In general, studies have shown that CoQ10 supplements are not likely to cause serious side effects. Some people may experience gastrointestinal side effects such as nausea, vomiting, diarrhea, loss of appetite, heartburn, upper chest or throat discomfort.

"**Note: if your total cholesterol levels are very high (i.e. above 300 mg/dL), this may be an indicator of a metabolic abnormality or inflammatory process that needs to be addressed. Cholesterol is a repair substance in the body, and persistent elevations beyond a certain threshold may point to an underlying problem that hasn’t been identified." - excerpt from 5 reasons not to worry about your cholesterol numbers by Chris Kresser
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
flyingfool
WI
657231_tn?1390151580
Blank
rumpled
Northern, NJ